Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 281, NWS North Platte, NE

September 20, 2019Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 20, 2019, 6:59 PM MDT for Sheridan County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2019, 6:59 PM MDT (00:59 UTC)
Expired
Sep 20, 2019, 7:45 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 162 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 4:02 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1201 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

222 
WUUS53 KLBF 210059
SVRLBF
NEC161-210145-
/O.NEW.KLBF.SV.W.0281.190921T0059Z-190921T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
659 PM MDT Fri Sep 20 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sheridan County in the Panhandle of Nebraska...

* Until 745 PM MDT.

* At 658 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles northwest of Hay Springs to near Wild Horse
  Butte, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rushville, Hay Springs, White Clay, Intersection of Highway 87 and
  Craven Creek Road, Intersection of Beaver Creek Road and White Clay
  Creek Road, Intersection of Highway 87 and Larabee Road, Smith Lake
  State Wildlife Management Area, Mount Maria, Highway 250 crossing
  the Niobrara River, Walgren Lake State Recreation Area, Pine Ridge,
  Diamond Lake, Metcalf State Wildlife Management Area and
  Intersection of Highway 87 and Antelope Road.

This includes the following highways...
 Highway 20 between mile markers 74 and 97.
 Highway 250 between mile markers 18 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10236 4232 10234 4220 10274 4244 10275
      4244 10277 4278 10277 4279 10279 4281 10280
      4300 10279
TIME...MOT...LOC 0058Z 236DEG 22KT 4275 10284 4230 10283 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurgensen/Taylor
2 follow-up statements
234 
WWUS53 KLBF 210129
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
729 PM MDT Fri Sep 20 2019

NEC161-210145-
/O.CON.KLBF.SV.W.0281.000000T0000Z-190921T0145Z/
Sheridan NE-
729 PM MDT Fri Sep 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHWESTERN SHERIDAN COUNTY...

At 729 PM MDT, severe thunderstorms were located along a line
extending from 10 miles south of White Clay to 14 miles northeast of
Wild Horse Butte, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rushville, Hay Springs, White Clay, Intersection of Highway 87 and
Craven Creek Road, Intersection of Beaver Creek Road and White Clay
Creek Road, Intersection of Highway 87 and Larabee Road, Smith Lake
State Wildlife Management Area, Mount Maria, Highway 250 crossing the
Niobrara River, Walgren Lake State Recreation Area, Pine Ridge,
Diamond Lake, Metcalf State Wildlife Management Area and Intersection
of Highway 87 and Antelope Road.

This includes the following highways...
 Highway 20 between mile markers 74 and 97.
 Highway 250 between mile markers 18 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10236 4232 10234 4224 10260 4244 10275
      4244 10277 4278 10277 4279 10279 4281 10280
      4300 10279
TIME...MOT...LOC 0129Z 270DEG 22KT 4285 10264 4240 10263 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurgensen/Taylor
772 
WWUS53 KLBF 210149
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
749 PM MDT Fri Sep 20 2019

NEC161-210159-
/O.EXP.KLBF.SV.W.0281.000000T0000Z-190921T0145Z/
Sheridan NE-
749 PM MDT Fri Sep 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHERIDAN COUNTY
HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10236 4232 10234 4224 10260 4244 10275
      4244 10277 4278 10277 4279 10279 4281 10280
      4300 10279
TIME...MOT...LOC 0149Z 236DEG 22KT 4291 10252 4246 10251 

$$

Jurgensen/Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 5:22 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 20, 5:22 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
622 PM CDT Fri Sep 20 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 225 PM CDT Fri Sep 20 2019

The main concern will be the threat for isolated strong to severe
thunderstorms this evening into tonight.

At 18Z, an upper level low was centered over southeast
Idaho/northern Utah with an upper level trough extending over most
of the Great Basin. The closed low will lift this upper level
system will lift northeast into the Northern and Central Plains
tonight as upper troughing hangs back across the SWRN U.S.

Models agree on isolated to scattered showers and thunderstorms
along and just ahead of an advancing cold front. SPC currently
has a Slight Risk north of a line from Crescent Lake through
Whitman and Sparks, while a Marginal Risk extends south to near a
line from Imperial through Broken Bow and O'Neill. Damaging
winds, large hail and brief heavy rainfall will be the primary
threats going into this evening. One additional concern will be
any supercell thunderstorms which may develop or move into in the
northern Panhandle, could pose a brief threat for an isolated
tornado in Sheridan County until mid evening, while still ahead of
the advancing cold front. Other important changes to this
forecast are lower rainfall amounts across the northwest Sandhills
than previously forecast. In addition, POPs were lowered most
areas, with models forecasting much less potential for any
thunderstorms activity across central and southeastern areas. This
is due to the fast that this synoptic scale system will lift
northeast, with the best lift occurring across the Dakotas with a
lesser influence across the northwest Sandhills. The cold front
will move through all but the far eastern zones by 12z Saturday.

On Saturday, west winds will become northwest with windy
conditions across north central Nebraska. Highs cooler behind the
front to range from upper 60s to lower 70s northwest Sandhills, to
near 80 far southeast.

On Saturday night, the upper trough currently across the southwest
U.S. will track into the Central Plains. this will provide weak
lift, even though the area will be well north of the cold front.
Chances to return beginning 03Z Sunday through the overnight for
western and southern areas.

.LONG TERM...(Sunday through Friday)
Issued at 225 PM CDT Fri Sep 20 2019

On Sunday, highs will average a few degrees below normal in the
low to mid 70s. Skies should become mostly sunny by afternoon with
lighter west wind of 5 to 15 mph.

Dry conditions look to persist Sunday night and Monday as upper
level ridging develops. Highs warm to the low 80s Monday.
A broad upper trough will cross the Northern Plains Monday night
bringing a return of moisture northward into Nebraska. This will
bring a slight chance for showers and a few thunderstorms to the
southeastern half of the area Monday night into Tuesday morning.

Wednesday through Friday, zonal flow aloft will become
southwesterly as a longwave trough digs into the Western U.S.
coast into the Great Basin. This bring a chance for showers and
thunderstorms mainly from Thursday night into Friday. Highs each
day look to range from 70 to 75.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 615 PM CDT Fri Sep 20 2019

Strong southerly winds will continue through the first half of the
evening before diminishing at both LBF and VTN. Concerns for the
overnight revolve around the development of LLWS after 21/03z and
ongoing convection west of GRN. Expect all activity to remain
well removed from LBF and most activity to remain north and west
of VTN. Given low confidence, will only introduce a VCSH mention
at VTN. MVFR to possibly IFR ceilings will develop across north
central Nebraska early Saturday morning, but impacts will be
limited to ONL and ANW with expected VFR elsewhere.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Jurgensen
Hazardous weather outlook, Sep 20, 1:58 PM MDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
258 PM CDT Fri Sep 20 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-212000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
258 PM CDT Fri Sep 20 2019 /158 PM MDT Fri Sep 20 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated to scattered severe thunderstorms are possible late this
afternoon and tonight. The greatest risk for severe storms is
northwest of a line from Crescent Lake to Whitman to Sparks. An
isolated tornado is possible in Sheridan County this evening.
Elsewhere, isolated strong to severe storms cannot be ruled out.

Severe storms will be capable of large hail and damaging winds.
Locally moderate to heavy rain is also possible, mainly across
far northern Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms are possible Saturday night across the southern
Sandhills and south, however, no severe storms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening. Any hail, wind, or
rain reports are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:43 PM MDTSpecial Weather StatementLBFSheridan62 min
Sep 20, 8:24 PM MDTSpecial Weather StatementLBFSheridan51 min
Sep 20, 8:54 PM MDTSpecial Weather StatementLBFSheridan66 min
Sep 20, 9:47 PM MDTSpecial Weather StatementLBFSheridan58 min
Sep 20, 11:32 PM MDTAreal Flood AdvisoryLBFCherry, Sheridan4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.